Drug Allergy

Drug Allergy is a common adverse reaction to a medication. The same medication may not cause any reaction to a person, yet may cause unforeseen allergic reactions to another person. An allergic reaction occurs when the body’s immune system mistaken a harmless substance as an allergen, in the case of a medication, triggering a cascade of allergic events.

What are the Common Medications that can produce Allergic Reactions?

  • Antibiotics, such as penicillin
  • Non-steroidal anti-inflammatory drugs (NSAIDS), Aspirin
  • Anti-epileptic medication
  • Chemotherapy medication
  • Monoclonal antibody therapy

What are the Symptoms of Drug Allergy?

Drug Allergy manifestations differ individually, with a wide spectrum of symptoms such as

  • Skin itch
  • Rashes, such as hives
  • Respiratory symptoms such as breathing difficulty, wheezing, runny nose
  • Facial swelling

In severe end spectrum of drug allergy, one can potentially develop anaphylaxis that if not being reversed and treated on time, can lead to death. You should seek immediate medical attention if you suspect of having anaphylaxis.

A drug history and a history of relevant symptoms are important. It would be useful to obtain the timeline relation between the start of the culprit of medication and the onset of the symptoms. Often, you may be taking multiple drugs concurrently. Your doctor will work with you to produce a drug chart to see the correlation between the drug and allergy symptoms. 

You may develop various different adverse reactions to medications that can range from stomach upset from aspirin to diarrhoea caused by antibiotics. Some people who are taking certain blood pressure medication such as ACE-I (Angiotensin-Converting Enzyme Inhibitors), can develop cough, facial and tongue swelling.

What do I expect when I consult my doctor for Drug Allergy?

Allergy testing such as skin prick tests, blood tests, or even an oral challenge test may be offered to certain suitable patients. Your doctor may work together with immunologist or allergist to further evaluate your Drug Allergy.

What are the Treatment and Management of Drug Allergies?

When drug allergic reactions occur, the offending drug should be stopped. Your doctor is likely to prescribe you antihistamine, corticosteroid or even epinephrine during serious allergic reactions.

In circumstances where there is no other alternative medication available, and the allergic medication is essential, you may be offered a desensitization procedure. Your doctor will gradually introduce the medication in small doses and monitor closely for any adverse reaction to achieve the maximum possible dose that you can tolerate and simultaneously aiming to achieve a therapeutic dose.

You may have come across the below, if not, it may be worth spending a minute of time reading.

Adverse Drug Reactions (ADRs)

ADRs: Drug Rash with Eosinophilia and Systemic Symptoms (DRESS Syndrome)

DRESS syndrome, as the name suggests, is a serious Drug Allergy that causes skin rash and involves other body systems. One can present with fever, facial swelling, rash, kidney or liver injury and swollen lymph nodes. Patients with DRESS have abnormal blood cells counts with elevated levels of eosinophils. Eosinophils are blood cells that are associated with allergic conditions.

Almost any drug can cause DRESS syndrome. However, antibiotics, allopurinol (anti-gout medication) and anti-epileptic medications are commonly associated with DRESS syndrome. DRESS syndrome typically starts after 2 to 6 weeks of starting a person on the culprit drug.

DRESS syndrome is a condition that is usually managed in the tertiary hospital setting with the involvement of the Dermatology and Immunology/Allergist department. The key step is to stop the culprit medication. Oral or even injection steroid may be used to suppress the allergy reaction and prevent further damage to body organs. The treatment of steroid may be needed for weeks or even up to months, and DRESS patients will need long term to follow up with specialist care.

ADRs: Stevens-Johnson Syndrome & Toxic Epidermal Necrolysis

Steven-Johnson Syndrome (SJS) is a rare, yet potentially fatal skin emergency condition.  SHS can progress into an even more severe form of a condition known as Toxic Epidermal Necrolysis (TEN). Both conditions occur with extensive skin and mucous membrane reaction to a particular medication, or a pre-existing bacterial infection or illness.

Although SJS and TEN can affect any age group, the elderly, people with HIV or Herpes are more at risk.

One can present with flu-like symptoms such as fever, cough, aching, headache, eye burning sensation. This is followed with red to a purplish painful skin rash that spreads quickly over the face and body. The rash subsequently progresses into skin blisters. Blisters can also involve the eyes, mouth and genitals. Skin layers may shed away, giving the appearance of skin being burned.

This is a very severe emergency condition, and one should seek hospital medical attention immediately.

Although Drug Allergies can be unforeseen, especially when a person is taking a new medication, it is important to keep your doctors, dentists and pharmacists updated on any known drug allergies. One should always be constantly vigilant on the symptoms and red flags of Drug Allergies. In doubt, speak to your doctors.

Take care.

About Author

Related posts